Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 38, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 21, 1997, 5:23 PM CDT for Clark County, Edgar County, Illinois. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 5:23 PM CDT (22:23 UTC)
- Expired
- Jun 21, 1997, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Clark County, IL, Edgar County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:55 PM CDT | Thunderstorm Wind | Paris, IL | Thunderstorm winds blew down a large tree and numerous tree limbs in Paris. No injuries were reported and no damage estimate was available. |
| Jun 21, 6:05 PM CDT | Hail 1.75 | Westfield, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3170 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 212225 RRA SVRSPI ILC023-045-212300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 523 PM CDT SAT JUN 21 1997 * SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY - IN EAST CENTRAL ILLINOIS SOUTHERN EDGAR COUNTY - IN EAST CENTRAL ILLINOIS * UNTIL 600 PM CDT * SOME LOCATIONS AFFECTED WESTFIELD KANSAS * AT 523 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF MATTOON$...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:41 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 21, 1:41 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 140 PM CDT SAT JUN 21 1997 CONVECTION FROM MCS THIS MORNING RESULTED IN RELATIVELY STABLE COND ACROSS CENT IL THIS MORN/ERLY AFTN. INSTABILITY/MOISTURE AXIS AND LOW LVL THRML RIDGE WERE ACRS SRN IL...WHICH IS WHERE SCTD TSRA WERE PRESENT. CONVECTION IS XPCTD TO DEVELOP AS FAR NORTH AS I-70 LATE AFTN/ERLY EVE. ISOLATED SHRA/TSRA PSBL IN LOCATIONS TO NORTH...BUT MOST AREAS XPCTD TO BE PCPN-FREE THIS EVE AND OVERNIGHT. MODELS ARE POINTING TO CENT/ERN NEB AGAIN FOR NOCTURNAL CONVECTION... BUT WITH THETA-E MAX NRLY STNRY AND DIFFLUENCE IN 850-300 MB MEAN WIND WOULD XPCT SLOW MOVG OR EVEN BACKWARD PROPAGATING MCS. THIS MEANS NO REPEAT OF THIS MORNING/S EVENT FOR NRN/CENT IL. ON SUNDAY...MID-LEVEL RIDGE BUILDING INTO THE MIDWEST WILL SHIFT THE MAIN BAND OF WESTERLIES INTO THE NRN PLAINS AND THE NRN GREAT LAKES. THIS WILL RESULT IN WARMER MID-LEVEL TEMPS FOR US WHICH WILL INHIBIT CONVECTION. THUS...LOOKS LIKE CONTINUATION OF HOT AND HUMID WEATHER WITH HAZY SUNSHINE FOR SUNDAY INTO ERLY NEXT WEEK. PIA 69/93 21 SPI 70/93 21 DEC 70/92 21 CMI 71/91 31 LWV 72/91 41 MILLER D
In the hours before
Special weather statement, Jun 21, 12:30 PM CDT, 4 hours 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-221200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1230 PM CDT SAT JUN 21 1997 SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN ILLINOIS LATE THIS AFTERNOON INTO THIS EVENING IN THE WARM AND UNSTABLE AIR ACROSS THE REGION. SOME OF THE THUNDERSTORMS COULD BE BECOME SEVERE EAST OF A LINE FROM DANVILLE TO MATTOON TO EFFINGHAM. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THIS EVENING AS A RESULT. IN CENTRAL ILLINOIS...SCATTERED THUNDERSTORMS ARE POSSIBLE TOWARD LATE AFTERNOON AND EVENING BUT SEVERE WEATHER IS NOT EXPECTED. MILLER
Special weather statement, Jun 21, 12:33 PM CDT, 4 hours 50 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-221200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1230 PM CDT SAT JUN 21 1997 SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN ILLINOIS LATE THIS AFTERNOON INTO THIS EVENING IN THE WARM AND UNSTABLE AIR ACROSS THE REGION. SOME OF THE THUNDERSTORMS COULD BE BECOME SEVERE EAST OF A LINE FROM DANVILLE TO MATTOON TO EFFINGHAM. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THIS EVENING AS A RESULT. IN CENTRAL ILLINOIS...SCATTERED THUNDERSTORMS ARE POSSIBLE TOWARD LATE AFTERNOON AND EVENING BUT SEVERE WEATHER IS NOT EXPECTED. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 5:33 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 42 min |
| Jun 21, 6:01 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 59 min |
| Jun 21, 6:13 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Jasper | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.